I have been injecting the Interferon into my thighs and belly for two weeks now and I’m getting used to it. Since I was diagnosed with melanoma stage 3a las summer, have had my three surgeries and a month of daily high-dose chemotherapy, I have known that this was coming. I can’t say it’s easy, but it probably will be since I’ll be doing it for 11 months.
I set everything up, wipe the vial tops with alcohol wipes, open my syringe, pull it back to get air, and insert it in the saline. I then draw a little bit more than 1cc into the syringe. I then take that and poke it into the interferon vial, which is tiny and has what looks like compressed powder in it. I inject the saline into the bottle and gently swirl it to be sure all the powder has dissolved, all while leaving the syringe in place. I then turn the vial upside down and withdraw the medicine, sliding the beveled point out to be sure I get EVERY DROP. I put the syringe down by sliding the point into the guard. Then I swab a lucky spot on my body, let it dry, retrieve the syringe, squeeze a chunk of juiciness, and poke it at a 45-degree angle. That initial poke is all I feel, and I haven’t gotten used to it yet. After I inject the medicine, I slide out the needle. Once I drew blood, but I haven’t since. I cover the spot with a small bandaid. Why? So I don’t use the same spot two times in a row. A sharps box is the new bedroom feature.
These injections, which occur Monday, Wednesday, and Friday evenings, are really no big deal. Tuesdays, Thursdays, and Saturdays are a bit lethargic and I’m prone to napping.
After the month of chemotherapy at Kaiser Moanalua Hospital, I took a two week break before I started the self injections at home. During that month, I tried to cope, but there were rough days and nights. We have sorted out the right nausea medicine and how to control the fever and shakes I would get a few hours after the shot. I managed to socialize with family who were in town the first two weeks in January. I had a weak and unproductive December, but an understanding family made it all bearable.
I believe the chemotherapy has affected my diet. It was getting more and more difficult for me to drink coffee. I have it with half and half and brown sugar, and I could never get the mix to work. So I dug around the tea cupboard and found chai, which I was enjoying quite a bit. But after a while, I didn’t feel like drinking that either.
All this corresponded with me starting the at-home Interferon treatments. I had learned that when I went back to the hospital on Mondays after a weekend of no meds, it resulted in a very bumpy night. This first night at home was no exception. Fever, chills, the shakes, nausea, all of it. I ran to barf in the bathroom and I missed. Yep, cleaned it right up.
Ever since then, I have not gotten sick. I expected Tuesdays and Thursdays to be as rough as that first go round, but I’ve been OK. I think I found a balance. And I think we figured out what happened. That big sick event was a combination of starting the meds and caffeine withdrawal. What a g*d-damn party. Geeze. As much as I’ve grown to enjoy coffee, I have no desire now. Not such a bad thing.
So now I wake up, have some warm lemon water through a straw so my teeth enamel lasts, and have a nice breakfast with oatmeal — savory with eggs, or sweet with craisins, and maybe some of my homemade yogurt. This certainly keeps me from snacking. I have so much Godiva and fancy chocolates from the holidays that I forget about. I feel slimmer, but every time I get on the scale it scoffs. Whatever. I have cancer and it sucks.
A few weeks ago I ventured out to Boca Hawaii and played DJ. It was fun. I would like to go more often, but I have to take care of myself and the family first. Someday I’ll be back and on the bike. It’s like a prize out there waiting for me to get better.
I had taken myself off the substitute schedule for Tuesdays and Thursdays, but I just put myself back on for availability all week. I feel OK, just a little weak. I have been called to sub at different schools, but I feel like Kaiser High School is best for me since it’s so close to home, the administration knows what I’m going through, most teachers know me, and my daughters are there. So the kids mostly know me, too.
I notice I’m shedding hair. I have bald patches on my head under my curls. Thinning hair is a side effect of Interferon. I may be exploring head covering options soon.